Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 124, NWS Topeka, KS

July 9, 2013Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2013, 10:06 PM CDT for Riley County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2013, 10:06 PM CDT (03:06 UTC)
Expired
Jul 9, 2013, 10:45 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Riley County, KS

The radar

The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:10 PM CDTHAIL 1Manhattan, KSTIME ESTIMATED BASED ON RADAR. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KTOP 100306
SVRTOP
KSC161-100345-
/O.NEW.KTOP.SV.W.0124.130710T0306Z-130710T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 1045 PM CDT

* AT 1000 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEATS...AND
  MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MANHATTAN...MANHATTAN AIRPORT...KEATS AND OGDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9658 3913 9652 3908 9665 3918 9683
      3926 9679
TIME...MOT...LOC 0306Z 288DEG 7KT 3921 9675

HAIL...1.00IN
WIND...60MPH

$$

LEIGHTON
1 follow-up statement
565 
WWUS53 KTOP 100329
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT TUE JUL 9 2013

KSC161-100345-
/O.CON.KTOP.SV.W.0124.000000T0000Z-130710T0345Z/
RILEY-
1029 PM CDT TUE JUL 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
RILEY COUNTY UNTIL 1045 PM CDT...

AT 1025 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OGDEN...AND
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OGDEN...MANHATTAN...AND MANHATTAN AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3920 9656 3919 9656 3918 9655 3913 9652
      3908 9665 3914 9677 3915 9678 3924 9658
TIME...MOT...LOC 0328Z 337DEG 14KT 3913 9672

HAIL...0.75IN
WIND...60MPH

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:36 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 6:36 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 316 PM CDT TUE JUL 9 2013

20Z WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING EAST ALONG
THE CANADIAN BORDER...WITH A FLAT RIDGE ACROSS THE SOUTHERN PLAINS
AND SOUTHWEST. AT THE SURFACE A TROUGH OF LOW PRESSURE STRETCHED
FROM THE OK PANHANDLE AND SOUTHEAST CO NORTHEAST INTO THE UPPER
MIDWEST.

FOR THIS AFTERNOON THROUGH WEDNESDAY...IT IS DIFFICULT TO RULE OUT
PRECIP CHANCES. HEAT OF THE DAY AND WEAK CONVERGENCE ALONG THE
SURFACE TROUGH AXIS IS EXPECTED TO LEAD TO SCATTERED STORMS
DEVELOPMENT THROUGH SUNSET. WITH A LACK OF LARGE SCALE
FORCING...THINK THAT STORMS SHOULD EVENTUALLY BECOME MORE ELEVATED
AS THE EVENING PROGRESSES AND THE BOUNDARY LAYER COOLS. SO THE MAIN
WINDOW FOR MICROBURST WINDS SHOULD BE OVER THE NEXT 6 HOURS OR SO.
THINK THE ELEVATED SHOWERS AND STORMS ARE LIKELY TO FESTER THROUGH
THE NIGHT AND MOVE SOUTH WITH THE SLOW MOVING BOUNDARY. MODELS ARE
SLOW TO MOVE THE TROUGH/FRONT SOUTH OF KS TOMORROW AND WITH THE
UPPER RIDGE WEAKENING...FLOW BECOMES A LITTLE MORE NORTHWESTERLY.
SOME MODELS INDICATE A CHANCE OF STORMS REDEVELOPING WEDNESDAY
AFTERNOON IN CENTRAL KS. BECAUSE OF THIS...HAVE HELD ONTO SOME SMALL
POPS THROUGH THE DAY WEDNESDAY. LOWS TONIGHT SHOULD ONCE AGAIN BE
MILD WITH NO REAL LOW LEVEL COLD AIR ADVECTION BEHIND THE BOUNDARY.
HIGHS WEDNESDAY SHOULD BE COOLER WITH A NORTHEAST SURFACE WIND AND
850 TEMPS AROUND 22C...AND THE FORECAST IS FOR UPPER 80S TO LOWER
90S.

WOLTERS

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 316 PM CDT TUE JUL 9 2013

WEDNESDAY NIGHT THROUGH FRIDAY...

MAIN ISSUE FOR THE LATTER WORK WEEK PERIODS IS THE CHANCE FOR
ELEVATED CONVECTION. MODELS DIFFER IN THE SPECIFICS BUT THERE ARE
PERIODS OF WEAK TO MODERATE MID/UPPER LEVEL WARM AIR
ADVECTION...WITH THE MORE CONSISTENT SIGNALS CURRENTLY IN THE LATE
WEDNESDAY NIGHT TO THURSDAY NIGHT PERIODS. IN COMPARISON TO RECENT
DAYS OF SIMILAR ACTIVITY...BOTH MOISTURE AND EFFECTIVE INSTABILITY
ARE NOT AS IMPRESSIVE BUT AT LEAST ONE ROUND OF LIGHT PRECIPITATION
IS A REASONABLE BET. KEPT MENTION LIMITED TO MAINLY WESTERN AND
SOUTHERN AREAS FOR THE AFOREMENTIONED PERIODS AT THIS POINT. AS FOR
TEMPERATURES...BACKED WINDS SHOULD KEEP MIXING DEPTHS MORE LIMITED
FOR A SLIGHTLY COOLER THURSDAY...WITH LOW LEVEL WINDS VEERING FOR A
FEW DEGREES OF WARM AIR ADVECTION LEADING TO A WARMER FRIDAY.

FRIDAY NIGHT THROUGH TUESDAY...

BY SATURDAY THE UPPER LEVEL RIDGE SETTLES OVER THE AREA AS A WEAK
UPPER LEVEL LOW MOVES WESTWARD ALONG THE GULF COAST. THE UPPER LOW
CONTINUES TO MOVE OVER THE SOUTHWEST U.S. ALLOWING THE RIDGE TO
PERSIST ACROSS THE CENTER PART OF THE COUNTRY. THIS MEANS WARM AND
DRY CONDITIONS ACROSS THE AREA FOR THE EXTENDED PERIOD. A FRONT WILL
DROP SOUTH THROUGH THE NORTHERN PLAINS SUNDAY AND MONDAY.
UNFORTUNATELY THIS FRONT DOES NOT APPEAR TO MAKE IT INTO OUR AREA
THEREFORE HAVE KEPT THE FORECAST DRY. HIGH TEMPERATURES NEXT WEEKEND
LOOK TO BE IN THE MID TO UPPER 90S ESPECIALLY ON SATURDAY. EARLY
NEXT WEEK THE HIGH TEMPERATURES COOL SLIGHTLY INTO THE LOW TO MID
90S WHILE LOW TEMPERATURES REMAIN CONSISTENT IN THE LOW TO MID
70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 625 PM CDT TUE JUL 9 2013

A COMPLEX OF THUNDERSTORMS CURRENTLY OVER WESTERN KANSAS WILL
MOVE EASTWARD AND GROW UPSCALE INTO EASTERN KANSAS THROUGH THE EVENING.
THE UNCERTAINTY IS HOW LONG THE SHOWERS AND THUNDERSTORMS LAST ACROSS
THE TAF SITES LATER TONIGHT. WINDS WILL BE LIGHT AND VARIABLE IN
THE VICINITY OF THE BOUNDARY WHICH IS OVER THE AREA RIGHT NOW.
BEHIND THE BOUNDARY AND POSSIBLE THUNDERSTORMS WINDS WILL STAY
LIGHT OUT OF THE NORTHEAST THROUGH THE REST OF THE TAF PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...WOLTERS
LONG TERM...POAGE/SANDERS
AVIATION...SANDERS
Hazardous weather outlook, Jul 9, 8:17 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT TUE JUL 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-110130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
817 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH THE EARLY MORNING
HOURS. THEY COULD BE CAPABLE OF DAMAGING WINDS GUSTS AND HAIL UP
TO ONE INCH IN DIAMETER...AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 9, 8:29 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT TUE JUL 9 2013

KSZ035-037-100200-
DICKINSON-MORRIS-
829 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES...

THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF WEST CENTRAL MORRIS AND SOUTHEASTERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...HERINGTON AND LATIMER.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3861 9694 3861 9696 3876 9713 3888 9700
      3878 9676 3861 9675 3860 9694
TIME...MOT...LOC 0128Z 310DEG 13KT 3874 9694

LEIGHTON
Local storm report, Jul 9, 9:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             4 E BENNINGTON          39.03N 97.52W
07/09/2013  E1.00 INCH       OTTAWA             KS   PUBLIC

&&

KSANDERS
Local storm report, Jul 9, 9:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
928 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     WSW CULVER              38.97N 97.76W
07/09/2013  E60 MPH          OTTAWA             KS   TRAINED SPOTTER

            LASTED FOR 5 MINS

0925 PM     TSTM WND GST     WSW CULVER              38.97N 97.76W
07/09/2013  E70 MPH          OTTAWA             KS   TRAINED SPOTTER

&&

KSANDERS
Special weather statement, Jul 9, 9:45 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT TUE JUL 9 2013

KSZ035>037-100315-
DICKINSON-GEARY-MORRIS-
945 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORRIS...DICKINSON AND
SOUTHWESTERN GEARY COUNTIES...

THROUGH 1015 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE
EAST AT 30 MPH ACROSS PORTIONS OF WESTERN MORRIS...DICKINSON AND
SOUTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ABILENE...MOONLIGHT...TALMAGE...ENTERPRISE...CHAPMAN...WOODBINE...WIL
SEY ...WHITE CITY...PARKERVILLE...LATIMER...BURDICK...CARLTON...AND
JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS
267 AND 298 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS
MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE
SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3893 9738 3896 9737 3909 9737 3904 9683
      3891 9665 3867 9659 3852 9664 3852 9693
      3852 9694 3861 9694 3860 9737 3893 9739
TIME...MOT...LOC 0244Z 284DEG 27KT 3886 9730 3853 9668

LEIGHTON
Local storm report, Jul 9, 9:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
07/09/2013  M56.00 MPH       DICKINSON          KS   AWOS

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:29 PM CDTSpecial Weather StatementTOPDickinson31 min
Jul 9, 9:14 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
Jul 9, 9:45 PM CDTSpecial Weather StatementTOPDickinson, Morris30 min
Jul 9, 10:34 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Pottawatomie, Riley, Wabaunsee26 min
Jul 9, 10:55 PM CDTSpecial Weather StatementTOPLyon35 min
Jul 9, 10:59 PM CDTSpecial Weather StatementTOPPottawatomie, Wabaunsee31 min
Jul 9, 11:23 PM CDTSpecial Weather StatementTOPCoffey, Douglas, Franklin, Jefferson, Osage, Shawnee37 min
Jul 9, 11:41 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jul 10, 12:15 AM CDTSpecial Weather StatementTOPMarshall, Washington30 min
Jul 10, 12:23 AM CDTSpecial Weather StatementTOPNemaha37 min
Jul 10, 12:47 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha28 min
Jul 10, 1:18 AM CDTSpecial Weather StatementTOPBrown12 min
Jul 10, 1:34 AM CDTSpecial Weather StatementTOPMorris, Osage, Shawnee, Wabaunsee41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.